A case of possible sulfasalazine neurotoxicity

  • View
    218

  • Download
    2

Embed Size (px)

Text of A case of possible sulfasalazine neurotoxicity

  • Digestive Diseases and Sciences, Vol. 35, No. 5 (May 1990), pp. 665468

    LETTERS TO THE EDITOR

    A CASE OF POSSIBLE SULFASALAZINE NEUROTOXICITY

    To The Editor: Neurotoxicity is a very rare complication of sul-

    fasalazine therapy. Only three cases have been reported in literature, and two of these also in- volved liver toxicity (1, 2). We observed a patient who may have had neurological symptoms and hepatotoxicity associated with sulfasalazine.

    A 73-year-old man on 3g of sulfasalazine per day for ulcerative colitis was admitted for inability to walk unassisted. Diagnosis of ulcerative colitis was made three months earlier by flexible sigmoidos- copy and biopsy. Treatment with sulfasalazine and prednisone was begun at that time. Prednisone was tapered and discontinued one month prior to admis- sion. The patient received no other drugs. On presentation, he had no diarrhea or gastrointestinal complaints. Examination revealed a liver span of 13 cm with a palpable edge 1 cm below the right costal margin. The exam was also remarkable for lower extremity deficits in strength, vibration, light touch, and deep tendon reflexes. He had a positive Rom- berg sign and wide-based ataxic gait. Neurological testing of upper extremities, cranial nerves, and cerebellum was normal. Complete blood count with differential was within normal limits. Serum gluta- mine pyruvic transaminase level was 56 units/liter, serum glutamine oxaloacetic transaminase was 24 units/liter, alkaline phosphatase was 383 units/liter (normal to 115), bilirubin was 0.8 mg/100 ml, 5'- nucleotidase was 35 units/liter, and erythrocyte sedimentation rate was 60 mm. Cyanocobalamin and folate levels were normal. CT scan showed the liver was enlarged without focal defects. The lum- bosacral spine was normal by CT scan. Repeat sigmoidoscopy in the hospital was normal. Rectal biopsy revealed no specific diagnosis or active inflammation.

    Because of a suspicion of sulfasalazine hepato- toxicity and neurotoxicity, the drug was stopped. The patient refused a liver biopsy. Within three days of discontinuation, the patient was able to walk unassisted, neurologic exam reverted to nor- mal, the alkaline phosphatase fell to 169 units/liter, and the erythrocyte sedimentation rate decreased to 27 mm. Nerve conduction studies and electromyog- raphy performed simultaneously with discontinua-

    Digestive Diseases and Sciences, Vol. 35, No. 5 (May 1990)

    tion of sulfasalazine were normal. The patient was not rechallenged with the drug. There was no evi- dence of chronic liver disease, and therefore it is unlikely that the neurologic defect was due to a hepatic process. Previously reported cases of neu- rotoxicity did not undergo nerve conduction studies or electromyography. Thus, the mechanism of neu- rotoxicity development requires further study. Given that sulfasalazine-induced granulomatous hepatitis may produce little if any elevation of transaminases (3), the possibility of a combined neurohepatotoxicity exists in the patient.

    R. BHALOTRA, MD LISA LORING, MS III

    University of Massachusetts Medical School Worcester, Massachusetts JOHN J. MASSARELL1, MD Worcester, Massachusetts

    REFERENCES

    1. Smith MD, Leibson GE, Rowland R: Combined hepatotox- icity and neurotoxicity following sulfasalazine administration. Aust NZ J Med 12:76-80, 1982

    2. Wallace IW: Neurotoxicity associated with a reaction to sulfasalazine. Practioner 204:850-851, 1970

    3. Namias A, Bhalotra R, Donowitz M: Reversible sulfasala- zine-induced granulomatous hepatitis. J Clin Gastroenterol 3:193-195, 1981

    MPTP AND DUODENAL MOTILITY

    To the Editor: We read with interest the article by J.C. Mangla

    et al (1) in the April 1989 issue of Digestive Diseases and Sciences regarding the effect of MPTP on duodenal motility in rats. The study certainly is provocative in providing evidence that three dif- ferent duodenal ulcerogens could produce acute changes in motility in the duodenum of experimen- tal animals. Some of the interesting questions that this paper raised included whether the effects of these drugs were myogenic and why such systemic drugs would have effects on intestinal motility. In addition, it raises the question of whether these are chronic effects, which might better support the contention that they are important in acid clearance within the duodenum.

    We studied MPTP previously (2) in regards to its effect on intestinal motility. We found that MPTP did, in fact, acutely suppress all spike activity from

    665 0163-2116/90/0500-0665506.00/0 9 1990 Plenum Publishing Corporation